Virginia, 2021Hail and Damaging Winds in Virginia, July 29, 2021
July 29, 2021 · NWS AKQ · 18 events in 4 counties and zones
Scattered severe thunderstorms associated with a surface trough produced damaging winds and large hail across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $138,000
- Crop damage
- $15,000
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms associated with a surface trough produced damaging winds and large hail across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 29, 2:39 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 29, 2:39 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
339 PM EDT Thu Jul 29 2021
.SYNOPSIS...
Low pressure will track by north of the local area tonight to be
followed by its trailing cold front during Fri. The front stalls
across the Carolinas by Saturday. Low pressure moves east along
the front Sunday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 330 PM EDT Thursday...
Not quite sure how the convective scenario evolves this evening
given the continued conflicting model guidance. Warm front now N
of the FA...and weak lo pres is expected to move E across far
nrn VA and MD. WNW flow aloft can be a signal for strong/svr
convection. Certainly there is available heat/moisture
available here but the best svr wx parameters may be just N of
the FA. Svr watch now out for the lower MD ern shore through
01Z/30...and if necessary can be expanded S to include VA
counties. Tail of mid level S/W now exiting the higher terrain
NW of the FA. Highest confidence for ISOLD/SCT tstms right now
is mainly N of a WAL-XSA-LKU line through mid/late evening.
Wouldn't rule out ISOLD stms popping up further S...for now
keeping PoPs AOB 15% across srn/SE VA-NE NC. Any lingering pcpn
likely to dissipate after midnight/by late tonight as a cold
front enters the far NNW areas. Lows 70-75F.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 310 PM EDT Thursday...
The cold front progresses into/through srn/SE portions of the
FA Fri. Right now...SPC has MRGL along/S of the Albemarle
Sound...still will carry 20-30% far srn/SE VA across NE NC
before the frontal passage. Will be another hot/humid day (heat
indices topping out around 100F one last day in this stretch)
across srn/SE VA and NE NC (pre-frontal passage) while
drying/lowering dew points occurs over central/nrn portions.
Highs in the u80s-l90s.
Any lingering SHRAs/tstms Fri evening likely to diminish/end early.
Period of NNE winds (gusty at the coast) and cold/dry air advection
Fri night into Sat ends the recent period of high humidity heading
into the weekend. Low Fri night in the l60s N to around 70F far SE.
The front stalls across the Carolinas by Sat. Expecting mostly
sunny conditions N and partly sunny S and very comfy for the
last day of July. Highs in the l80s...u70s right along the
coast/beaches.
This time of year...hard to keep the dry/cooler wx here. Hi pres
shifts off the SE coast of New England Sat night leading to a
quick return of moisture from the SSW. A series of lo pres
systems forecast to moves along the stalled front (across NC).
Increasing PoPs to 50-70% (mainly SHRAs) for late Sat night
into Sun afternoon along w/ widespread clouds. Lows Sat night
mainly in the m-u60s. Highs Sun in the 70s to l80s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 100 PM EDT Thursday...
Unsettled wx conditions expected early/mid next week as trough aloft
amplifies through Great Lakes and OH/TN Valleys. Initially a frontal
boundary is forecast to push just offshore Sun night/Mon then due
to the trough digging in to the W of the FA...the front would likely
back WNW into the local area through mid week. The overall pattern
setting up is fairly typical for mid Summer (and fits an MJO forecast
of a transition from phase 6 to phases 8 and 1 - favoring BLO normal
temps and near-ABV normal pcpn) and usually leads to a few/several
days of high potential for SHRAs/tstms and psbl heavy rainfall.
Have capped PoPs at 50% through the period.
Nighttime lows through the period mainly from the m60s to around
70F. Highs Mon 80-85F. Highs Tue in the l80s. Highs Wed and Thu
in the l-m80s.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 1245 PM EDT Thursday...
VFR conditions expected for the majority of the 18Z/29 TAF forecast
period. Convection is expected develop by late this afternoon
(after 19-21Z/29) w/ the highest prob being at SBY and RIC
through this evening. Local MVFR/IFR in heavy rain along w/
gusty winds due to any stms. SSW winds mainly BLO 10 kt.
ISOLD/SCT convection expected to wane overnight as a cold front
enters the FA from the NW. Additional stms are psbl Fri afternoon
across SE VA-NE NC as that cold front pushes SE...OTW VFR.
Generally VFR Fri night/Sat though NNE winds become gusty near
the coast. Lo pres tracking across NC Sun may result in IFR/MVFR
conditions and psbl SHRAs.
&&
.MARINE...
As of 320 PM EDT Thursday...
A cold front moves over the local waters late tonight into Friday.
Ahead of the front, winds are S/SW 10-15 kt, becoming SW 15-20 kt
late this evening into tonight. A Small Craft Advisory remains in
effect for the Chesapeake Bay, Lower James, and Currituck Sound from
8 PM through most of the night. As the cold front moves through late
tonight through Fri morning, winds shift to NW/N 10-15 kt, remaining
N 10-15 kt through Fri night. Winds may approach SCA criteria with
the CAA surge late Fri night into early Sat, but for now, expect
winds to remain around 15 kt. Winds switch from NE 5-10 kt to SE Sat
into Sat night, remaining SE 10-15 kt through Sun. Another cold
front comes through Sun night with winds shifting back to N Mon.
Waves of 1-2 ft and seas of 2-3 ft build to 2-3 ft and 3-4 ft
respectively overnight before subsiding back to 1-2 ft and 2-3 ft by
Fri afternoon through early next week. Seas may approach or briefly
touch 5 ft tonight, but confidence is too low to issue a SCA at this
time.
Moderate rips expected Sat.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 8 PM this evening to 7 AM EDT Friday
for ANZ631>634-638.
Small Craft Advisory from 8 PM this evening to 4 AM EDT Friday
for ANZ630.
&&
SYNOPSIS...MPR
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...ALB/MPR
MARINE...RMMHazardous weather outlook, Jul 29, 3:46 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
446 PM EDT Thu Jul 29 2021
NCZ012>017-030>032-102-VAZ065-066-079-087-302100-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg-
Brunswick-Greensville-
446 PM EDT Thu Jul 29 2021
This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-VAZ048-064-075>078-509-510-521-522-302100-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Caroline-Westmoreland-Richmond-Northumberland-Lancaster-
Western Louisa-Eastern Louisa-Western Essex-Eastern Essex-
446 PM EDT Thu Jul 29 2021
...SEVERE THUNDERSTORM WATCH 402 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
VAZ099-100-302100-
Accomack-Northampton-
446 PM EDT Thu Jul 29 2021
This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Scattered thunderstorms are expected through this evening. The main
threats will be damaging wind gusts, large hail and frequent
lightning. Additionally, locally heavy rainfall will be possible in
any thunderstorm.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
VAZ060>062-067>069-080>086-088>090-092-093-095>098-511>520-523>525-
302100-
Prince Edward-Cumberland-Goochland-Nottoway-Amelia-Powhatan-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-York-Newport News-Hampton/Poquoson-
446 PM EDT Thu Jul 29 2021
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Isolated to scattered thunderstorms are expected through this
evening. The main threats will be gusty winds, hail and frequent
lightning. Additionally, locally heavy rainfall will be possible in
any thunderstorm.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
In the hours before
Special weather statement, Jul 29, 10:51 AM EST, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1151 AM EDT Thu Jul 29 2021
MDZ021-291630-
Dorchester-
1151 AM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DORCHESTER COUNTY...
At 1151 AM EDT, a strong thunderstorm was located over Hambleton, or
near Easton. the storm is nearly stationary.
Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.
Locations impacted include...
Hurlock, Secretary and East New Market.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3870 7580 3868 7580 3868 7578 3857 7588
3860 7599 3863 7598 3865 7596 3867 7596
3868 7594 3868 7593 3869 7590 3870 7590
3869 7587 3870 7583
TIME...MOT...LOC 1551Z 278DEG 4KT 3868 7609
MillerThunderstorm Wind, Caroline
- When
- July 29, 4:42 PM EST
- Where
- Caroline County, 0.54 mi W of Corbin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.200, -77.390
Tree was downed in Corbin near the intersection of State Route 610 and State Route 2 (Fredericksburg Turnpike).
Thunderstorm Wind, Caroline
- When
- July 29, 5:15 PM EST
- Where
- Caroline County, 1.49 mi SSW of Smoots
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.000, -77.290
Numerous trees and power lines were downed across the county.
Thunderstorm Wind, Caroline
- When
- July 29, 5:17 PM EST
- Where
- Caroline County, 0.88 mi NW of Alps
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 37.990, -77.180
Roof was lifted off of a house along Alps Drive.
Thunderstorm Wind, Caroline
- When
- July 29, 5:19 PM EST
- Where
- Caroline County, 0.69 mi S of Alps
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 37.970, -77.170
Recreational vehicle (RV) was destroyed along Alps Drive.
Hail, King and Queen
- When
- July 29, 5:44 PM EST
- Where
- King and Queen County, 0.55 mi E of Biscoe
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.830, -77.060
Quarter size hail was reported off of Route 721, approximately 4 miles north of Saint Stephens Church.
Hail, King and Queen
- When
- July 29, 5:46 PM EST
- Where
- King and Queen County, 1.29 mi WSW of St Stephens Church
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.790, -77.070
Half dollar size hail was reported.
Thunderstorm Wind, King and Queen
- When
- July 29, 5:46 PM EST
- Where
- King and Queen County, 1.29 mi WSW of St Stephens Church
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.790, -77.070
Numerous trees were downed along Chatham Hill Road.
Thunderstorm Wind, King William
- When
- July 29, 5:58 PM EST
- Where
- King William County, 0.88 mi NE of Rumford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.730, -77.070
Widespread tree damage was reported northeast of Route 30, and between Route 360 and Walkerton Road.
Thunderstorm Wind, King William
- When
- July 29, 6:00 PM EST
- Where
- King William County, 2.34 mi NNE of King William
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Crop damage
- $15,000
- Reported by
- Public
- Coordinates
- 37.710, -77.000
Numerous large trees were downed. Two homes were damaged from trees falling on them. A carport was destroyed. Large sections of corn fields were flattened.
Thunderstorm Wind, King William
- When
- July 29, 6:02 PM EST
- Where
- King William County, 2.76 mi N of King William
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.720, -77.020
Tree was downed through a house on Little Woodberry Road.
Thunderstorm Wind, King William
- When
- July 29, 6:04 PM EST
- Where
- King William County, 2.19 mi E of King William
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 37.680, -76.980
Trees were uprooted or snapped. Roof was blown off of a house.
Thunderstorm Wind, King William
- When
- July 29, 6:15 PM EST
- Where
- King William County, 2.82 mi N of Sweet Hall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.610, -76.910
Numerous trees were downed across eastern portions of the county.
Thunderstorm Wind, King William
- When
- July 29, 6:28 PM EST
- Where
- King William County, 2.74 mi E of Lestor Manor
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 37.580, -76.950
Roof was blown off of a house along Mount Olive Cohoke Road. Winds were estimated at around 75 mph based on the damage.
Thunderstorm Wind, James City
- When
- July 29, 6:55 PM EST
- Where
- James City County, Norge
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 37.370, -76.780
Large branches were downed in the town of Norge.
Thunderstorm Wind, James City
- When
- July 29, 6:55 PM EST
- Where
- James City County, 0.88 mi NW of Norge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.380, -76.790
Numerous trees were uprooted and snapped at the Olive Branch Christian Church Cemetery near Norge.
Thunderstorm Wind, James City
- When
- July 29, 7:00 PM EST
- Where
- James City County, 1.1 mi E of Toano
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.380, -76.800
Multiple trees and power lines were downed across the northern portion of the county.
Thunderstorm Wind, James City
- When
- July 29, 7:00 PM EST
- Where
- James City County, 0.55 mi E of Norge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 37.370, -76.770
Trees and large tree limbs were downed on Route 60.
Thunderstorm Wind, James City
- When
- July 29, 7:30 PM EST
- Where
- James City County, 3.02 mi SE of Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.220, -76.630
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kentucky, July 29 to 30, 20211 death · $2.0 million · 53 kt wind · 6 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 2021EF3 · 15 events
- Tornadoes and Hail in Ohio, July 29, 2021$1.3 million · EF2 · 12 events
- Debris Flows and Hail in Colorado, July 29, 2021$126 million · 1.5 in hail · 3 events
- Tornadoes and Hail in New Jersey, July 29, 20218 injured · EF2 · 20 events
- Flash Flooding in Arizona, July 29, 2021$40 million · 5 events
- Flash Flooding and Damaging Wind in Arizona, July 29, 20211 death · 1 injured · $7,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Vermont, July 29 to 30, 20211 injured · $4.7 million · 27 events
- Flash Flooding and Debris Flow in Kentucky, July 29 to 30, 2021$2.1 million · 61 kt wind · 31 events
- Flash Flooding in New Hampshire, July 29 to 30, 2021$2.2 million · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 2021$476,000 · EF1 · 7 events
- Hail and Damaging Winds in Virginia, July 29, 2021$758,000 · 2.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975473, 975471, 975470, 975472, 975467, 975468, 975487, 975477, 975491, 975475, 975485, 975478, 975490, 975483, 975489, 975479, 975481, 975488.